Feedback on Acyclovir Side Effects and Usage, page 12
If you’ve used Acyclovir, please help others by adding your feedback. What would you tell your best friend about this product? Please remember that we do not give medical advice. That is for your local health care provider, who is familiar with your medical history.
Subj: Acyclovir in children
My three children, ages 20 months to 6 1/2 years developed hsv-1 6 months ago. So far the acyclovir has really helped my 4 year old son, but my 20 month old daughter develops a quarter size patch of blisters on her cheek and one near the corner of her mouth. The acyclovir doesn’t seem as effective with her. I am very worried about her as her outbreaks are atypical. Do you know if this sounds normal?
AskDocWeb: Since the pharmacokinetics have not been evaluated in children we can’t be much help here. It does sound like you need to consult with her pediatrician about what dosage would be best for her.
Subj: Acyclovir question
Should I not take this all the time? I guess I misunderstood the doc. Seeing the other comments. My dosage says 2 x’s per day and do not stop taking this without consulting you doctor. Let me know please I took my first pill last night and was so thirsty all night, right now I do not have an outbreak.
AskDocWeb: Some people take it all the time to prevent outbreaks, called suppressive therapy, and others take it only when they have an outbreak. It’s up the physician as to how it is to be taken. Your doctor knows which way is best for you.
Subj: Afraid to stop taking Acyclovir
Having acquired Herpes Simplex 20+ years ago I had chronic fatigue. Several years ago chronic interstitial cystitis, 2 years ago chronic colitis. The acyclovir seemed to help me be less tired. The chronic colitis turned out to be celiac sprue. I am afraid to stop taking the acyclovir since I am feeling so much better while remaining on it and on the gluten free diet. Any other reports of similar symptoms?
AskDocWeb: It may be due to your gluten free diet because there are no reports of similar symptoms.
Subj: Anal itching
I just began taking acyclovir 3 days ago and am now experiencing anal itching…is this normal?
AskDocWeb: Not everyone gets it but yes, it can cause itching, rash and diarrhea.
Subj: Acyclovir and white count
I have been taking 1600mg per day. I am only supposed to take 8oomg. I misread the pharmacy bottle. I am in remission for AML and want to know, can this overuse suppress my white count?
AskDocWeb: No, but overuse could cause renal failure leading to congestive heart failure, high blood pressure, nausea, headache, vomiting, dizziness and abdominal pain. Please consult with your physician.
Subj: Acyclovir 5 times a day
I have had severe burning, tingling, blisters and swollen breasts with sores spreading. I am on Acyclovir 5 times a day. 800mg. I also have dark marks like bruises but small ones and the rash is also on my right inner arm and spreading. My vagina is also now red and swollen. I went today to a dermatologist specialist who took two biopsies. What do you think I have.
AskDocWeb: We wouldn’t guess, the biopsies will tell you the answer. Just be sure to tell your doctor about everything you are taking.
Hi, I have been taking aciclovir 400 (acicvir 400) for herpes which I get on my face (lips and nose), I have been taking it for about 3 months, perhaps a bit more and in the time it has worked great. But about 2 weeks ago, from one day to the next I started having problems getting and holding an erection as well as a lack of lust. I am 21 and everything was working fine, and something tells me it’s related to aciclovir. I stopped taking it and now am waiting to see what happens. I read that several other people on the site have had similar problems with aciclovir therefore I think maybe it is a rare symptom that has been missed. I am just trying to scope at which point I should become concerned, or how long I should wait to see if things return to normal after stopping aciclovir, at present it is just a huge nuisance when being intimate with my partner. Thanks
AskDocWeb: We would give it three weeks to see if there’s improvement. If not, consult with your physician. Let’s just hope you will be fine.
Subj: Interesting question
I got symptoms of herpes after sleeping with this woman. Now I used the condom for sex and also I asked the women I had sex is due u have herpes and she said she do not have herpes. And never had an outbreak in her life so far. Even her blood report is also negative. So my question how the hell I got herpes if she is herpes free. Please explain.
AskDocWeb: It may have been from a previous sexual encounter. Herpes can remain dormant for a long time and then appear years later.
My son, 25, has had glycoma since he was 5 years old. He takes acyclovir pills when he gets a cold sore outbreak. Can this have or cause a negative side effect for his glycoma condition?
Subj: Swollen/sore lips
This is in response to a letter you had on 6/4/05 from Roxanna regarding problems with Swollen/sore lips. I am experiencing the EXACT problems and I’ve been on Acyclovir for about 7 months and am taking NO other medications??! The “irritation” started in about November and has gotten Real bad the last few weeks. In the last week it is just as she stated, almost like a Chemical burn on my mouth and even just above and under the lip. Cracked corners and all, very Painful, I have an appointment with my Dr. tomorrow to Try and get to the bottom of this!
Subj: Painful outbreaks
My painful outbreaks for HSV-1 have been happening since I was about five years old. About 20 months ago, at the age of 35, I started taking acyclovir 400mg 2x/day for suppressive therapy after I had eight outbreaks in 12 months. I have had less than one full breakout in 12 months but there have been tingling sensations in areas I used to get the most horrible outbreaks. I believe the acyclovir has been instrumental in preventing a full blown lesion. Thanks for having this website for those of us who need support on this subject.
Subj: Side effects of acyclovir
I am 10 years post Bone marrow transplant for CML and have been on acyclovir during this time. I had a general physical and the only anomalies were microhematuria and bronchiolitis Oliterans secondary to chemotherapy. I’m well versed concerning the lung deficiency however, I’m concerned about the microhematuria. I’ve been to a Urologist and everything was normal with exception of the microhematuria. I still wonder if this could be caused by extended use of acyclovir. I’ve recently noted that within a half hour after ingesting a normal dose of acyclovir (with plenty of fluids) my urine is very frothy…which I’ve read is indicative of protein in the urine. Am I being overly worried about this? The last thing I need is kidney failure due to drug sensitivities.
Subj: Aciclovir – My lifesaver
Over a 20 year period have had severe disseminated attacks resulting in hospitalization due to HSV2 effecting Central Nervous System and brain inflammation. Taken Aciclovir for long periods of time in large doses. It does significantly suppress symptoms and suppresses lesion outbreaks. Due to its use I am still here!
Subj: Difficulty concentrating
I began taking acyclovir prophylactically to prevent lesions on my lower back and lip approx. 8 weeks ago. I believe I am experiencing some difficulty concentrating. Are there associated neurocognitive changes with this med? Thanks!
AskDocWeb: Yes, confusion, depression and decreased consciousness have been reported but no information on what percentage of users experience these symptoms.
Subj: Bleeding rash
I have recently suffered with a herpes outbreak in my genital area. I was taking Famir for that. It cleared up after a long duration. I then contacted oral herpes which I started taking acyclovir for that. I noticed the blisters in my mouth some have remained and also broke out with a blister on my eyelid, also have been experiencing some itchy bumps on the outside of my eye. My doctor told me to increase my dosage of acyclovir. I broke out with such a bad itchy rash on my thighs that actually caused bleeding and swelling of my feet. In the interim I forgot to say I have been suffering with a chronic saw throat that won’t go away. Could I have had an allergic reaction to acyclovir and could I possibly now have or had an upper respiratory infection. Your comments will greatly be appreciated.
AskDocWeb: If the rash is a reaction, your dose may have to be adjusted. We suggest you consult with an ear, nose and throat specialist as soon as possible.
Subj: ‘Suspected’ side-effects
I’m concerned about ‘suspected’ side-effects of acyclovir, which I’ve taken for 3 years (200mg, 2x daily). Have there been any reports (or have others complained about) the following: (1)Extremely dry, sunburned skin (mostly facial)? (2) On-set of joint pain (possibly from the drying out of the joints’ natural lubricants?? Acyclovir vs. Valtrax? Which works better and has milder side-effects? Thank you.
AskDocWeb: The joint pain is called Arthralgia and it is not just suspected. It affects up to six percent of users (in those taking 1 gram a day).
Read more feedback about Acyclovir.
Page 12 –
Last Page 74